Tornadoes · United States · Iowa · 2008
EF0 tornado, Marshalltown, Iowa, July 19, 2008
This EF0 tornado ran 0.7 miles across Marshall County on July 19, 2008, touching down at 8:10 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 19, 2008
- Touchdown
- 8:10 PM CDT (01:10 UTC)
- Lifted
- 8:11 PM CDT (01:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Marshall County
- Touchdown point
- 42.073, -92.927
- Lift-off point
- 42.069, -92.915
- Record number
- 0807191910-01
What the Weather Service recorded
A frontal boundary remained across the area on the 19th as a shortwave moved into the area and interacted with the front. A low pressure wave formed on the front and lifted northeast across the state during the late afternoon. As the front sagged south, a line of thunderstorms formed and moved east-southeast through Iowa. The airmass became very unstable by late afternoon with CAPE in the 3000-4000 J/kg range and lifted indices in the -6 to -10 C range. Surface dewpoints rose into the low to mid 70s ahead of the front with temperatures in the 80s. The freezing level was quite high at around 15,000 feet and the CAPE in the -10 to -30 C. layer of the atmosphere was around 500 J/kg. Unlike in previous days, there was moderate shear in the atmosphere with 35 to 45 kts. Precipitable water was around 1.7 inches. The LCL was relatively low, at around 750 meters. The thunderstorms became severe quite rapidly and produced wind gusts to around 60 MPH. Hail was limited in size by the warm and moist atmosphere. Most of the hail was around three quarters of an inch or less, with the larger hail around an inch in diameter. There there three tornadoes during the event. The first touched down in Kossuth County, south of Algona, and did only minor damage with trees uprooted. The second was in Carroll County from the Templeton area toward Coon Rapids. This tornado caused more damage along its track. On one farmstead, it hit the house and barn. The barn was completely flattened, and damage was done to the house. Power lines were also downed. The main line of storms moved out of the state by around midnight. During the night, as the low level jet strengthened, the front began lifting north again. A scattered line of thunderstorms formed from west central into central Iowa. One of the storms produced penny size hail in the Huxley area of Story County.
A brief touchdown was reported with no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 19, 3:24 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 19, 3:24 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT SAT JUL 19 2008 .SHORT TERM /TONIGHT/... MORNING STRATUS HAS BECOME MORE CELLULAR THIS AFTERNOON THOUGH SOME MVFR BKN CEILINGS REMAIN MAINLY OVER THE EASTERN HALF BECOMING MORE SCT TO THE WEST. A COUPLE OF BOUNDARIES IN THE VICINITY WITH ONE WARM FRONT MOVING INTO SW IA AND THROUGH CENTRAL NEBRASKA AND THE OTHER NEAR FSD AND NORTHEASTWARD INTO MINNESOTA. THE NORTHERN BOUNDARY WILL BE THE FOCUS FOR CONVECTION EARLY WITH BETTER UPPER LEVEL KINEMATICS NEARBY TO FIRE CURRENT STORMS. GOOD DEEP SHEAR NEAR 50 KTS IS FAVORABLE FOR SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. A FEW TORNADOES ARE POSSIBLE THOUGH THE LOW LEVEL SHEAR IS NOT AS STRONG. SOME DEVELOPMENT POSSIBLE FARTHER SOUTH WITH ADVANCING SOUTHERN BOUNDARY WITH THE SFC IS CURRENTLY UNCAPPED AND AWAITING A TRIGGER TO KICK IT OFF. TRIGGER WILL LIKELY ARRIVE IN THE FORM OF OUTFLOW FROM NORTHERN STORMS OR SHORTWAVE ENERGY FROM THE NORTHWEST. BEST POPS WILL BE BEFORE MIDNIGHT THEN SOME LESSER ACTIVITY LINGERING. .LONG TERM /SUNDAY THROUGH SATURDAY/... EVEN AS TONIGHTS CONVECTION DEPARTS EASTWARD...DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES WILL EXTEND A SFC-850 MB WARM FRONT EASTWARD ACROSS THE AREA TOMORROW...WHICH SHOULD PROVIDE FOCUS FOR ADDITIONAL STORM DEVELOPMENT. AN MCC WILL LIKELY DEVELOP OVER SD OR NORTHEASTERN NEBRASKA DURING THE EARLY MORNING HOURS AND RIDE DOWN THE SFC BDRY THRU CENTRAL/NORTHERN IA TOMORROW. DEPENDING ON CONVECTIVE TIMING THERE IS SOME SEVERE THREAT AS A SUBTLE 500 MB SHORTWAVE CROSSING THE AREA IN THE AFTERNOON/EVENING WILL PROVIDE ENHANCED SHEAR...AND INSTABILITY WILL BE HIGH SOUTH OF THE SFC BDRY. BEGINNING SUNDAY NIGHT SFC HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST EVEN AS THE AFOREMENTIONED LOW PRESSURE SYSTEM REGROUPS IN EASTERN COLORADO...WITH THE BATTLE BETWEEN THE WIND FIELDS OF THESE TWO SYSTEMS STALLING THE SFC FRONTAL BDRY NEAR SOUTHERN IA. GFS IS STRONG ENOUGH WITH THE HIGH TO PUSH THE BDRY SOUTH INTO NORTHERN MO...WHEREAS NAM AND ECMWF DONT QUITE GET IT THERE AND HANG IT UP OVER FAR SOUTHERN IA. NORTH OF THE BOUNDARY RAIN CHANCES WILL BE QUITE LOW FROM LATE MONDAY THRU WEDNESDAY MORNING...BUT ALONG AND SOUTH OF THE BOUNDARY CHANCES FOR RAIN AND STORMS WILL PERSIST. BY EARLY WEDNESDAY A DEEPER MID-LEVEL TROUGH WILL PROGRESS INTO THE ROCKIES...WITH SFC LOW PRESSURE DEVELOPING ALONG THE LENGTH OF THE HIGH PLAINS AND PUSHING THE SFC HIGH EASTWARD INTO THE GREAT LAKES. THIS WILL BEGIN TO TURN OUR SFC FLOW TO SE AND THE OLD BDRY WILL BEGIN TO PIVOT NORTHWARD OVER NE AND SD...CONFINING RAIN CHANCES TO SOUTHWESTERN PORTIONS OF OUR CWA. THERE IS SOME DISAGREEMENT BTWN GFS AND ECMWF AS TO EVOLUTION OF THE RESULTING SFC LOW/S AND PRECIP FIELDS...HOWEVER THEY HAVE CONSISTENTLY BEEN PEGGING WED NIGHT/THURS AS THE MOST LIKELY TIMES FOR THESE FEATURES TO PASS THROUGH OUR AREA. HAVE THUS UPPED POPS TO CHANCE FOR THESE PERIODS...AND IF THE SCENARIO HOLDS THEY WILL NEED TO BE RAISED FURTHER IN THE FUTURE. && .AVIATION...19/18Z MVFR CEILINGS STILL LINGERING OVER PORTIONS OF CENTRAL IOWA EARLY THIS AFTERNOON THOUGH SCATTERING AND LIFTING HAS COMMENCED. EXPECT MOST LOCATIONS TO RISE TO VFR BY 20Z. THUNDERSTORMS ARE EXPECTED TO INITIATE TO THE WEST OF THE REGION THEN MOVE INTO NORTH CENTRAL IOWA LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ANOTHER ROUND OF FOG AND POSSIBLE STRATUS DEVELOPMENT LOOMS TONIGHT MAINLY NORTH OF HIGHWAY 30. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR NORTHWESTERN IOWA INCLUDING EMMET...PALO ALTO...KOSSUTH...AND WINNEBAGO COUNTIES UNTIL 10 PM CDT. && LONG TERM...LEE SHORT TERM/AVIATION...DONAVON
Hazardous weather outlook, Jul 19, 4:06 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT SAT JUL 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-202115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND ACROSS NORTH CENTRAL IOWA LATE THIS AFTERNOON AND THROUGH THE EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AGAIN...LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE THROUGH MIDNIGHT TONIGHT. IAZ070>075-081>086-092>097-202115- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SEVERE STORM POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER AND CHARITON RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AND AGAIN LATE MONDAY.
In the hours before
Local storm report, Jul 19, 7:17 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG WEBSTER CITY 42.46N 93.82W
07/19/2008 HAMILTON IA AMATEUR RADIO
10 TO 15 INCH TREE BRANCH DOWN
&&
RDONAVONLocal storm report, Jul 19, 7:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 6 S ALGONA 42.99N 94.23W
07/19/2008 KOSSUTH IA LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN. TREES UPROOTED IN THE VICINITY.
&&
RDONAVONLocal storm report, Jul 19, 7:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TORNADO 1 SW TEMPLETON 41.91N 94.96W
07/19/2008 CARROLL IA TRAINED SPOTTER
1 MILE WEST AND 1 MILE SOUTH OF TEMPLETON...NEAR THE
INTERSECTION OF HIGHWAY 141 AND HAWTHORNE.
&&
BFILLBACLocal storm report, Jul 19, 8:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TORNADO 3 SW DEDHAM 41.88N 94.87W
07/19/2008 CARROLL IA LAW ENFORCEMENT
NUMEROUS REPORTS OF TORNADO ON THE GROUND
&&
RDONAVONLocal storm report, Jul 19, 8:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 3 NW COON RAPIDS 41.90N 94.72W
07/19/2008 E60 MPH CARROLL IA TRAINED SPOTTER
&&
BFLocal storm report, Jul 19, 8:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 3 NW COON RAPIDS 41.90N 94.72W
07/19/2008 E0.75 INCH CARROLL IA TRAINED SPOTTER
&&
BFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
1.2 hours before the tornado, 207 km from the path. July 20, 2008.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -121 J/kg
- Surface CAPE
- 1914 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Marshalltown (MIW), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 76 km away, was scanning. The volume nearest the touchdown began at 01:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 19, 2008
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.